My 9yr old 10# poodle started about 2 yrs ago with an occasional siezure--with the help of my vet we attributed these to stress and controlled them with an occasional valium. 5 days ago I broke my leg and things around our home are way out of wack, Brutus started haveing siezures the next day, the valium wasn't working so we took him to the Vet (his Vet is off so we seen his partner) who gave him the IV valium and pheonobard to get him under control. He has been siezure free for 2 1/2 days, we have tirated the pheonobarb down due to constant pacing, falling, whining, howling, just totally not himself. After speaking to the Vet yest he sugg. waiting 16 hrs and only give 1/4 of a pill. This morning he seemed to be coming around, then gave him a 1/4 of a pill and sx's have returned--not as bad but this uncontrolled pacing and whining is killing me. Tried crating him (he has never been in a crate) but this just made the whining worse. Will he eventually adjust to this? If so how long, if not what next?
Hi. Getting the levels of phenobarb just right can be a bit hit and miss, trial and error, but eventually it will be worth it. Of course, if you are even slightly concerned, talk to your vet. If things don't settle down within a few weeks, I would also ask about alternatives to phenobarbitone, as there are quite a few very similar drugs that your best friend may tolerate better. The tablets peaks at about 4 to 8 hours after the pill has been taken, so look for optimal effect during this period. It can take up to 4 weeks for the blood levels to stabilize, so it may be that you just have to be watchful and a little patient with it. Let us know how you get on. Tony
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.